Independence of two nice sets of axioms for the propositional calculus

Journal of Symbolic Logic 33 (2):265-270 (1968)
Kanger [4] gives a set of twelve axioms for the classical propositional Calculus which, together with modus ponens and substitution, have the following nice properties: (0.1) Each axiom contains $\supset$ , and no axiom contains more than two different connectives. (0.2) Deletions of certain of the axioms yield the intuitionistic, minimal, and classical refutability1 subsystems of propositional calculus. (0.3) Each of these four systems of axioms has the separation property: that if a theorem is provable in such a system, then it is provable using only the axioms of that system for $\supset$ , and for the other connectives, if any, actually occurring in that theorem. (0.4) All twelve axioms are independent. It is easily seen that two of Kanger's axioms can be shortened, and that two others can be replaced by a single axiom which is the same length as one of the two which it replaces, without disturbing properties (0.1)-(0.3). These alterations have advantages of simplicity and elegance, but bring property (0.4) into question, in that similarities among some of the axioms in the altered system make demonstrations of independence considerably more difficult. It is the purpose of this paper to show that independence is nonetheless provable for the simplified system, and in another system which also satisfies (0.1)-(0.3), in which f (falsehood) is taken to be primitive instead of ∼ (negation). Nonnormal truth-tables2 are used to obtain the independence of one of the axioms
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2307/2269872
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

Our Archive

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 35,537
Through your library

References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles

The Shortest Possible Length of the Longest Implicational Axiom.Dolph Ulrich - 1996 - Journal of Philosophical Logic 25 (1):101 - 108.
About Some Symmetries of Negation.Brigitte Hösli & Gerhard Jäger - 1994 - Journal of Symbolic Logic 59 (2):473-485.
Axiomatizing a Category of Categories.Colin McLarty - 1991 - Journal of Symbolic Logic 56 (4):1243-1260.
The Independence of Axioms in the Propositional Calculus.G. E. Hughes - 1957 - Australasian Journal of Philosophy 35 (1):21 – 29.
Measurement Without Archimedean Axioms.Louis Narens - 1974 - Philosophy of Science 41 (4):374-393.


Added to PP index

Total downloads
22 ( #280,668 of 2,287,748 )

Recent downloads (6 months)
5 ( #98,567 of 2,287,748 )

How can I increase my downloads?

Monthly downloads

My notes

Sign in to use this feature